Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 290, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 23, 2024, 3:43 PM MDT for Prowers County, Colorado. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2024, 3:43 PM MDT (21:43 UTC)
- Expired
- Aug 23, 2024, 4:04 PM MDT
- In force
- 21 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.5 in
- Wind
- 70.0 mph
County Prowers County, CO
The radar
The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -635 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
482
WUUS55 KPUB 232143
SVRPUB
COC099-232230-
/O.NEW.KPUB.SV.W.0290.240823T2143Z-240823T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
343 PM MDT Fri Aug 23 2024
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern Prowers County in southeastern Colorado...
* Until 430 PM MDT.
* At 343 PM MDT, a severe thunderstorm was located over Holly, or
near Coolidge, moving northeast at 20 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Holly and Hartman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3795 10209 3807 10226 3826 10209 3824 10204
3799 10204
TIME...MOT...LOC 2143Z 214DEG 17KT 3809 10212
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Rodriguez2 follow-up statements
805
WWUS55 KPUB 232153
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
353 PM MDT Fri Aug 23 2024
COC099-232230-
/O.CON.KPUB.SV.W.0290.000000T0000Z-240823T2230Z/
Prowers CO-
353 PM MDT Fri Aug 23 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHEASTERN PROWERS COUNTY...
At 352 PM MDT, a severe thunderstorm was located near Holly, or near
Coolidge, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Holly and Hartman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3797 10206 3811 10222 3826 10209 3824 10204
3799 10204
TIME...MOT...LOC 2152Z 217DEG 18KT 3813 10207
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Rodriguez793
WWUS55 KPUB 232204
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
404 PM MDT Fri Aug 23 2024
COC099-232214-
/O.CAN.KPUB.SV.W.0290.000000T0000Z-240823T2230Z/
Prowers CO-
404 PM MDT Fri Aug 23 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PROWERS COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with this thunderstorm.
&&
LAT...LON 3797 10206 3811 10222 3826 10209 3824 10204
3799 10204
TIME...MOT...LOC 2203Z 214DEG 17KT 3818 10203
$$
RodriguezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:14 PM MDT, 1 hour 29 minutes earlier. Its key messages:
- Isolated to scattered showers and thunderstorms will be possible the rest of today into this evening.
- More showers and storms for Saturday along with warm temperatures. Stronger to severe storms possible over the higher terrain.
- Daily afternoon showers and storms expected during the long term period, with greatest coverage along the mountains.
Area forecast discussion, Aug 23, 2:14 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 214 PM MDT Fri Aug 23 2024 .KEY MESSAGES... - Isolated to scattered showers and thunderstorms will be possible the rest of today into this evening. - More showers and storms for Saturday along with warm temperatures. Stronger to severe storms possible over the higher terrain. - Daily afternoon showers and storms expected during the long term period, with greatest coverage along the mountains. && .SHORT TERM /THROUGH SATURDAY/... Issued at 212 PM MDT Fri Aug 23 2024 Southwest flow aloft will increase across our area today as a broad upper high pressure moves off to our southeast. Meanwhile, an upper low spins along over the Pacific Northwest, slowly but surely making its way south. As a result, plenty of monsoon moisture will continue to move into our area today and allow for more showers and storms. Models are a bit lacking in coverage this afternoon and evening, mainly due to a cap in place over much of the eastern plains. However, looking at convective parameters in the high-res guidance, some conditions may be more supportive of convective activity, especially out east. The HRRR and NAM Nest both show little in the way of instability over and west of I-25, just a few hundred J/kg of CAPE. However, instability maximizes along and just west of the Colorado-Kansas border, with 1500 to as much as 2500 J/kg of CAPE of more in places where surface flow is more southeasterly. A good 20- 25 knots of bulk shear will be present across the area throughout the day, thanks to the breezy southwest winds aloft, but some areas will see slightly higher values, particularly around Kiowa and Prowers Counties. This coincides pretty well with the areas under a marginal risk of severe weather today. Showers and storms will initially form over the higher terrain this afternoon. We may see some gusty outflow and pockets of locally heavy rainfall across some parts of the Continental Divide. As steering flow pushes storms east onto the plains, these conditions will continue, mainly over the Palmer Divide and parts of our southern counties. However, if storms manage to persist out to our eastern borders, conditions will be very favorable for rapid intensification. Localized stronger to severe storms could produce outflow winds to 70 mph, large hail, and heavy rainfall. Flash flooding may still be a concern as well over burn scars and other vulnerable areas due to ample monsoon moisture in the area. High temperatures today will be warm again, in the mid-high 90s out east while the higher terrain sticks to the mid-70s to mid-80s. The pattern stays largely consistent on Saturday, though flow aloft turns a bit more southerly as the upper low digs to the south. As a result, the eastern plains will be a bit drier, though some activity is still possible. Showers and storms will form in the mid-late afternoon over the higher terrain before moving northeast. With plenty of moisture still in place, heavy rainfall and flash flooding may still be a concern. Otherwise, stronger to severe storms will be possible over the higher terrain thanks to orographically-enhanced lift and the additional energy supplied by the incoming trough. Out east, some thunderstorms will still move across the plains, though with a much lower chance for any severe weather. High temperatures will be similar to today's, though a few degrees warmer, with some places over the far eastern plains approaching or exceeding 100 degrees. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Issued at 212 PM MDT Fri Aug 23 2024 Saturday Night - Thursday: Active weather is anticipated through much of the long term period for south central and southeastern Colorado. Overall, moist southwest flow will be in place as a ridge of high pressure sits to the southeast of the region. While there will be waves within the flow that may influence the area, the stream of moisture and southwest flow will mostly persist. With that all said, given the moisture stream, and forcing from orographics and the waves, along with diurnal upsloping, daily afternoon and evening showers and thunderstorms are anticipated. The greatest coverage of showers and storms will be along the mountains, where any forcing will be strongest. Strong winds, small hail, and heavy rain are expected with any stronger thunderstorms, especially Sunday, when a subtle wave will bring an uptick in shear and allow for some better storm organization. With that all said, showers and storms will dissipate during the mid to late evening hours as any instability and forcing wane. Looking at temperatures, more seasonal values are anticipated. With the wave passages, a couple of cold front will drop southward, one during the Sunday - Monday timeframe, and another around the Thursday timeframe. These features will help keep cooler air in place, and allow for temperatures to hover around seasonal values. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1126 AM MDT Fri Aug 23 2024 VFR conditions are expected to prevail at KALS, KCOS, and KPUB through 24 hours. Showers and storms will form over the higher terrain this afternoon, pushing east a bit later in the day. While confidence is low at any precipitation at the terminals, showers moving by could result in some gusty outflow winds. Meanwhile, gusty southwest winds to around 22 knots will pick up this afternoon around the same time. Winds weaken a bit overnight and into tomorrow, though increased cloud cover will stick around through the end of this forecast period. && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...GARBEROGLIO LONG TERM...SIMCOE AVIATION...GARBEROGLIO
Hazardous weather outlook, Aug 23, 11:28 AM MDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1128 AM MDT Fri Aug 23 2024 COZ058>089-093>099-241730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1128 AM MDT Fri Aug 23 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Storms will form over the higher terrain early this afternoon, moving east onto the plains later in the day. Over and near the mountains, isolated storms will be capable of producing heavy rainfall, outflow winds to 50 mph, and small hail. Flash flooding will be a concern over burn scars and other vulnerable areas. A few storms may make it further east towards the Kansas border. Storms that persist over the eastern plains long enough could intensify, becoming strong to severe later in the day. Severe storms today will be capable of producing winds to 70 mph, torrential rainfall and flash flooding, and hail up to the size of ping pong balls. A brief landspout or weak tornado is not likely, but cannot be ruled out entirely. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms will continue to be possible this weekend mainly over the higher terrain and over the adjacent valleys and plains. A few of these storms could become severe. There could also be some flash flooding if storms train over the same area, especially for burn scars and urbanized areas prone to flooding. There will be an increasing chance for thunderstorms over the plains by early next week and throughout the mid part of the week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. GARBEROGLIO/STEWARD
In the hours before
Special weather statement, Aug 23, 2:47 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
247 PM MDT Fri Aug 23 2024
COZ098-232115-
Lamar Vicinity/Prowers County CO-
247 PM MDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PROWERS COUNTY
THROUGH 315 PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Granada, or 15 miles southeast of Lamar, moving
northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Holly, Granada, Hartman, and Bristol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3782 10228 3794 10251 3825 10232 3816 10204
3810 10204
TIME...MOT...LOC 2046Z 210DEG 36KT 3797 10236
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
RodriguezThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:00 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 30 min |
| Aug 22, 6:29 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 31 min |
| Aug 22, 6:58 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 32 min |
| Aug 22, 10:28 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 17 min |
| Aug 22, 10:31 PM MDT | Special Weather Statement | PUB | Prowers | 14 min |
| Aug 22, 10:38 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 22 min |
| Aug 23, 2:47 PM MDT | Special Weather Statement | PUB | Prowers | 28 min |
| Aug 23, 3:01 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 44 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.